A Case of Ophthalmic Artery Occlusion Following Subcutaneous Injection of Epinephrine Mixed with Lidocaine into the Supratrochlear Area


SCIENTIFIC POSTER

A Case of Ophthalmic Artery Occlusion Following Subcutaneous Injection of Epinephrine Mixed with Lidocaine into the Supratrochlear Area by June Gone Kim, Byung Gil Moon, South Korea


ABSTRACT

Introduction:

Local anesthesia with epinephrine-lidocaine mixture has been widely used in cosmetic facial procedures or oculoplastic surgery. Although the known side effects of local anesthesia include pain or hematoma in the injected area, we encountered a case of atypical ophthalmic artery occlusion (OAO) after subcutaneous injection of epinephrine-lidocaine mixture at the supratrochlear area.

Case Presentation:

A 47-year-old woman complained of sudden visual disturbances in her right eye, which had developed three days previously. On medical interview, she visited a local cosmetic clinic for facial augmentation and, before the procedure, received a subcutaneous injection containing epinephrine and lidocaine into the right supratrochlear area. Immediately after the injection, severe ocular pain, mydriasis, ptosis, and visual loss had developed. She was diagnosed with central retinal artery occlusion in another emergency clinic. The best-corrected visual acuity was count finger, and a grade II afferent pupillary defect was observed. Fundus examination revealed cotton wool patches (CWPs), retinal hemorrhages at the posterior pole and large preretinal hemorrhages at mid-periphery. Fluorescein angiography (FA) indicated slightly delayed chorioretinal filling, peripheral nonperfusion area at nasal and temporal periphery and late peripheral vascular leakage and stain. Indocyanine green angiography (ICG) revealed hypoperfusion of the choroidal arteries and choriocapillaris. We suspected that epinephrine induced the atypical OAO, and treated this patient with high-dose corticosteroid therapy. Four weeks after treatment initiation, most retinal hemorrhages and CWPs had absorbed; however, her vision was not recovered.

Discussion:

There were some factors attributed to the epinephrine injection that we suspect contributed to the development of this case. First, our particular case did not receive filler materials and had some differences with embolic OAO, which is more devastating outcomes. Second, there were variable changes in the clinical course of the disease, given that many signs of OAO on initial presentation had disappeared after 3 days. CRAO-like fundus characteristics changed to multiple retinal hemorrhages, CWPs, and peripheral nonperfusion areas. Third, epinephrine can cause transient OAO following trigeminal nerve block during dental procedures or following local anesthesia of the nasal mucosa during nasal surgery. Finally, to our knowledge, there have been no reported cases of OAO secondary to subcutaneous injection of local anesthetics alone. Thus, in our case, retrograde arterial displacement of the injected epinephrine from a branch of the supratrochlear artery into the ophthalmic arterial system may have blocked the ophthalmic artery immediately after injection; through vasodilation over time, subsequent anterior movement of the epinephrine to more distal vessels may have led to vasoconstriction and subsequent vasospasm.

Conclusion:

Epinephrine can lead to ophthalmic artery occlusion following accidental intra-arterial injection with subcutaneously administered local anesthetics. Hence, physician should carefully administer local anesthesia while considering the possibility of such a complication occurring.


CONTACT DETAILS

June-Gone Kim
Seoul, South Korea
Email : junekim@amc.seoul.kr
Cell Phone: +821090260314
Work Phone: +82230103673